Lipitor could make your muscles lame
If you have high cholesterol, your doctor may prescribe Lipitor that belongs to a class of drugs called statins, which lower cholesterol. However, Pfizer, the makers of the drug, say it may also up your likelihood of developing debilitating muscle problems, known as myopathy.
"There's a gradual development of pain, fatigue and weakness," says Dr. Beatrice A. Golomb, the principal investigator for a study funded by the National Institutes of Health on the side effects of statins. "It compromises physical function and quality of life — sometimes severely."
MacKay Jimeson, a spokesman with Pfizer, says while all statins can cause myopathy, it is rare.
"Lipitor is an established and safe drug," Jimeson says. "This is based on more than 18 years of clinical trials."
Both Jimeson and Golomb say even though myopathy isn't common, having hypothyroidism, renal impairment or being older than 65 may increase your risk. Golomb adds that if you experience any symptoms, it's important to call your doctor immediately.
"It may take two months or longer to recover," she says. "So ask your doctor if the benefits of taking the drug exceed the risks."